Alert archive / Michigan / Small Craft Advisories in 2011

Small Craft Advisory 73, NWS Grand Rapids, MI

October 20, 2011

NWS Grand Rapids, MI issued this small craft advisory at Oct 20, 2011, 9:55 PM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2011, 9:55 PM EDT (01:55 UTC)
Expired
Oct 21, 2011, 3:20 PM EDT
In force
17 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WHUS73 KGRR 210155
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EDT THU OCT 20 2011

...GALE WARNING DOWNGRADED TO SMALL CRAFT ADVISORY...

.WINDS CONTINUE TO SLOWLY DECREASE AND WILL REMAIN BELOW GALES OVERNIGHT.

LMZ844>849-211000-
/O.CAN.KGRR.GL.W.0034.000000T0000Z-111021T0600Z/
/O.NEW.KGRR.SC.Y.0073.111021T0155Z-111021T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
955 PM EDT THU OCT 20 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT FRIDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHWEST TO 30 KNOTS.

* WAVES...10 TO 15 FEET WILL SUBSIDE TO 5 TO 10 FEET BY LATE TONIGHT.
  SHADOWING COULD LEAD TO LOWER WAVE HEIGHTS ALONG THE IMMEDIATE
  SHORELINE NORTH OF HOLLAND TO WHITEHALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
2 follow-up statements
266 
WHUS73 KGRR 210737
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 AM EDT FRI OCT 21 2011


LMZ844>849-211545-
/O.CON.KGRR.SC.Y.0073.000000T0000Z-111021T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
337 AM EDT FRI OCT 21 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WINDS...WEST TO NORTHWEST 15 TO 25 KNOTS DECREASING TO 10 TO 20 KNOTS.

* WAVES...5 TO 8 FEET SUBSIDING TO 2 TO 4 FEET LATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
003 
WHUS73 KGRR 211920
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 PM EDT FRI OCT 21 2011

...SMALL CRAFT ADVISORY CANCELLED...


LMZ844>849-212030-
/O.CAN.KGRR.SC.Y.0073.000000T0000Z-111021T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
320 PM EDT FRI OCT 21 2011

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

THE WIND AND WAVES HAVE DIMINISHED BELOW CRITERIA.

$$


HTTP://WWW.WEATHER.GOV/GRR

WDM

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 20, 7:50 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 20, 7:50 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
750 PM EDT THU OCT 20 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(340 PM EDT THU OCT 20 2011)
THE DEEP AND SLOW MOVING STORM THAT BROUGHT HEAVY RAIN AND STRONG
WINDS TO THE AREA FOR NEARLY TWO DAYS WILL EXIT NORTHEAST INTO
ONTARIO THIS EVENING. THAT WILL END THE RAIN THIS EVENING AND THE
CLOUD WILL MOVE OUT BY MID MORNING FRIDAY. HIGH PRESSURE RIDGE WILL
MOVE ACROSS SOUTHWEST MICHIGAN FRIDAY AFTERNOON INTO FRIDAY NIGHT.
THAT WILL BRING MOSTLY CLEAR SKIES AND MILDER AFTERNOON
TEMPERATURES. A WEAK COLD FRONT WILL BRING SOME CLOUDS BACK TO THE
AREA SATURDAY NIGHT INTO SUNDAY WITH A SLIGHT CHANCE OF SHOWERS ON
SUNDAY.

&&

.SHORT TERM...(340 PM EDT THU OCT 20 2011)
(TONIGHT THROUGH SATURDAY NIGHT)
THE BIG QUESTION IS WHEN WILL THE RAIN FINALLY END. ANOTHER GOOD
QUESTION IS WILL THERE BE A FREEZE OVER THE CWA SATURDAY MORNING?

RAIN CONTINUES TO FALL OVER MOST OF THE CWA AT 3 PM AND THERE IS
EVEN A HINT OF SEVERAL PARALLEL LAKE EFFECT RAIN BANDS EMBEDDED IN
THE GENERAL RAIN PATTERN FROM JUST OFF SHORE FROM HOLLAND TO NEAR
BENTON HARBOR. ALL OF THIS WILL MOVE OUT BY EARLY THIS EVENING AS
THE STORM CENTER AND THE ASSOCIATED UPPER LEVEL SYSTEM CONTINUE TO
LIFT NORTHEAST TAKING THE DEEP MOISTURE WITH IT. THERE IS SOME
SUGGESTION OF A WEAK LAKE EFFECT PATTERN IN NORTH NORTHWEST FLOW
INTO MID EVENING BUT WITH THE DEEP MOISTURE GONE BY 8 PM OR SO EVEN
THAT SHOULD NOT AMOUNT TO MUCH. THUS I HAVE PUT ONLY CHANCE POP FOR
TONIGHT.

THE CYCLONIC LOW LEVEL FLOW REMAINS IN PLACE UNTIL MID MORNING
FRIDAY. IN FACT THE MEAN RH BETWEEN 1000 AND 850 MB IS OVER 95 PCT
UNTIL 15Z FRIDAY SO THIS TELLS ME THE LOW CLOUDS WILL REMAIN NEARLY
A SOLID OVERCAST ALL NIGHT.

RIDGING MOVES IN FRIDAY AFTERNOON AND REMAINS IN PLACE INTO SATURDAY
AFTERNOON BEFORE THE IMPACT OF THE NEXT FRONTAL SYSTEM BEGINS TO
IMPACT THIS AREA. THUS WITH RIDGING OVERHEAD FRIDAY NIGHT I EXPECT
MOSTLY CLEAR SKIES MOST OF THE NIGHT (COULD SEE SOME HIGH CLOUDS
TOWARD MORNING FROM HIGH LEVEL WARM ADVECTION CLOUDS AFTER 5 AM).
THAT SHOULD ALLOW FOR A COLD NIGHT. FROST AND FREEZING TEMPERATURES
ARE EXPECTED OVER A LARGE PART OF THE AREA.

&&

.LONG TERM...(340 PM EDT THU OCT 20 2011)
(SUNDAY NIGHT THROUGH THURSDAY)

A WEAK COLD FRONT WILL BRING A CHC OF SHOWERS SUNDAY EVENING
FOLLOWED BY DRY WX FOR MONDAY. A SLIGHTLY STRONGER LOW PRESSURE
SYSTEM WILL BRING ANOTHER CHC FOR SHOWERS TUESDAY INTO WEDNESDAY.
TEMPERATURES WILL AVERAGE RATHER CLOSE TO NORMAL FOR THIS TIME OF
YEAR FROM SUNDAY THROUGH WEDNESDAY REACHING THE 50S DAILY AND WITH
MINS IN THE 35 TO 45 DEGREE RANGE. TEMPS WILL COOL TO BELOW NORMAL
BY THURSDAY IN NORTH TO NORTHWEST FLOW COOL AIR ADVECTION.

&&

.AVIATION...(750 PM EDT THU OCT 20 2011)
CONFIDENCE IS FAIRLY HIGH THAT MVFR CIGS WILL CONTINUE THROUGH 12Z.
GREATER CONCERN IS WHEN CIGS WILL LIFT ABOVE FUEL ALTERNATE
THRESHOLDS. WE EXPECT AN EARLIER TRANSITION TO CIGS AT OR ABOVE
2000FT FOR THE TERMINALS FARTHER AWAY FROM THE LAKE....BUT OVERALL
CONFIDENCE ON THE EXACT TIMING IS LOW AREAWIDE. TAF AMENDMENTS
THROUGH 06Z WOULD MOST LIKELY BE FOR CIG ADJUSTMENTS. WE WOULD NOT
BE SURPRISED TO SEE FREQUENT CIG FLUCTUATIONS ABOVE/BELOW 2000FT
DURING THIS TIME.

PRECIPITATION IS EXPECTED TO END FROM NORTH TO SOUTH THROUGH
03Z...BUT WHOLESALE IMPROVEMENTS TO CIGS OR VSBY WILL LIKELY TAKE AT
LEAST A COUPLE HOURS AFTER PRECIPITATION EXITS AN AREA. EXPECT VFR
CONDITIONS AREAWIDE AFTER 14Z FRIDAY.

&&

.MARINE...(340 PM EDT THU OCT 20 2011)
I WILL LET THE GALE WARNING GO AS IS UNTIL AFTER MIDNIGHT. IT IS
AROUND MIDNIGHT THE 35 KNOT WINDS ARE NO LONGER PRESENT IN THE MODEL
TIME SECTIONS OVER LAKE MICHIGAN. WINDS SHOULD QUICKLY FALL BELOW
SMALL CRAFT CRITERIA BY MIDDAY FRIDAY SO IF WE DO REPLACE THE GALES
WITH SMALL CRAFT IT WOULD NOT BE FOR LONG.

&&

.HYDROLOGY...(340 PM EDT THU OCT 20 2011)
I DROPPED THE FLOOD ADVISORY AS THE MORE SIGNIFICANT RAINFALL HAS
ENDED AND WE NO LONGER HAVE RECEIVED ANY REPORTS OF FLOODING. WE
HAVE TWO RIVER ADVISORIES OUT... ONE FOR THE SYCAMORE CREEK AT HOLT
AND THE OTHER FOR THE PORTAGE RIVER NEAR VICKSBURG AFFECTING
KALAMAZOO COUNTY.  WE WILL HAVE TO MONITOR HASTING AND IONIA SINCE
THEY ARE FORECAST TO REACH BANKFULL IN A FEW DAYS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING THROUGH 2 AM FOR THE NEARSHORE WATERS FROM ST
JOSEPH TO MANISTEE.

&&

SYNOPSIS:     WDM
SHORT TERM:   WDM
LONG TERM:    LAURENS
AVIATION:     TJT
MARINE:       WDM
HYDROLOGY:    WDM
Hazardous weather outlook, Oct 20, 3:45 PM EDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT THU OCT 20 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
345 PM EDT THU OCT 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARD WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-210845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
345 PM EDT THU OCT 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

GALE FORCE WINDS WITH WAVES TO 15 FEET WILL MAKE CONDITIONS VERY
DANGEROUS IN THE NEAR SHORE WATERS OF LAKE MICHIGAN UNTIL LATE
TONIGHT WHEN THE WINDS ARE THEN EXPECTED TO SUBSIDE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WDM

In the hours before

Local storm report, Oct 20, 5:36 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
536 PM EDT THU OCT 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HEAVY RAIN       ST. JOHNS               43.00N 84.56W
10/20/2011  M2.12 INCH       CLINTON            MI   TRAINED SPOTTER

            STORM TOTAL

&&

RSUTTLE
Local storm report, Oct 20, 5:37 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
537 PM EDT THU OCT 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HEAVY RAIN       5 E MUSKEGON            43.22N 86.15W
10/20/2011  M1.39 INCH       MUSKEGON           MI   AMATEUR RADIO

            STORM TOTAL.

&&

RSUTTLE
Local storm report, Oct 20, 6:10 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
610 PM EDT THU OCT 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HEAVY RAIN       BELLEVUE                42.44N 85.02W
10/20/2011  M1.44 INCH       EATON              MI   TRAINED SPOTTER

            24 HOUR RAINFALL.

&&

LAURENS
Local storm report, Oct 20, 6:26 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
626 PM EDT THU OCT 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       OSHTEMO                 42.26N 85.68W
10/20/2011  M2.65 INCH       KALAMAZOO          MI   TRAINED SPOTTER

            STORM TOTAL.

&&

RSUTTLE
Local storm report, Oct 20, 7:28 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
728 PM EDT THU OCT 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       2 NE COMSTOCK PARK      43.06N 85.65W
10/20/2011  M1.98 INCH       KENT               MI   TRAINED SPOTTER

            STORM TOTAL.

&&

RSUTTLE
Local storm report, Oct 20, 8:18 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
818 PM EDT THU OCT 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       2 NE BATH               42.84N 84.42W
10/20/2011  M2.25 INCH       CLINTON            MI   TRAINED SPOTTER

&&

RSUTTLE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:42 PM EDTFrost AdvisoryGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren8 hr
Oct 21, 2:42 PM EDTFreeze WarningGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more19 hr

Nearby

Small Craft Advisories in Michigan, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.